Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 60, NWS Twin Cities, MN

June 16, 2006Scott County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 16, 2006, 5:29 PM CDT for Scott County, Minnesota. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2006, 5:29 PM CDT (22:29 UTC)
Expired
Jun 16, 2006, 6:00 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Scott County, MN

The radar

The Minneapolis radar (KMPX), 15 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 5:36 PM CDTTSTM WND DMGShakopee, MN1 1/2 FOOT DIAMETER TREE DOWN NEAR INTERSECTION OF HWY 101 AND MINNESOTA RIVER. 50 MPH WIND GUST RECORDED AT COURTHOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 4:03 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-374 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 162229
SVRMPX
MNC139-162300-
/O.NEW.KMPX.SV.W.0060.060616T2229Z-060616T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
529 PM CDT FRI JUN 16 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 600 PM CDT

* AT 525 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS
  STORM WAS LOCATED NEAR MARYSTOWN...OR ABOUT 11 MILES WEST OF
  BURNSVILLE...AND MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHAKOPEE...
  SAVAGE...
  PRIOR LAKE...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. 
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG 
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4470 9365 4462 9343 4478 9334 4480 9353

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:40 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 16, 3:40 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
340 PM CDT FRI JUN 16 2006

.DISCUSSION...TONIGHT THROUGH MONDAY
CLOSED UPPER LOW OVER SW SASK AND DEEP TROUGH HAS BEEN MOVING
THROUGH SWRN STATES. PAIR OF 90-100 KNOT JET CORES...ONE IN WESTERN
NEBRASKA AND ANOTHER IN ND. GFS IS MORE BULLISH THAN NAM IN ITS
DEPICTION OF SHORT WAVE...AND BASED ON SATELLITE TRENDS...GFS IS
CLOSER TO THE MARK. GFS MAINTAINS STRONG LOW LEVEL FLOW INTO MN/WI
WITH 35-40 KNOTS AT 850 AT 00Z. BULK SHEAR CERTAINLY STRONG ENOUGH.
SFC REFLECTION INDICATES ALSO A HEALTHY LOW INTO CNTRL MN BY 06Z.
GFS MIGHT BE SUFFERING A BIT FROM CONVECTIVE FEEDBACK AT 06Z BUT THE
RESULT SHOULD BE THE SAME... SOME SVR STORMS ALONG WITH HEAVY RAIN
POTENTIAL. PRECIPITABLE WATER RISES TO OVER TWO INCHES AND THAT IS
CERTAINLY PLAUSIBLE GIVEN UPSTREAM CONDITIONS. AS SHORT WAVE PULLS
AWAY...UPPER WINDS WEAKEN AND FRONT GETS DRAPED FROM NE TO SW. THIS
WILL PUT SRN THIRD OF MN AND OUR WISC COUNTIES IN A FAVORABLE AREA
FOR HEAVY RAIN THIS EVENING OVER MOST OF OUR AREA...AND OVERNIGHT
FROM SC MN INTO WISC AS FRONT LAYS DOWN. FRONT SHOULD MOVE SLOWLY
SATURDAY AND SO HAVE HIGHEST POPS FOR SC MN INTO WISC.

SAT NIGHT AND SUNDAY MORNING SHOULD BE QUIET. NEXT SHORT WAVE IN NRN
STREAM MAY GRAZE NORTHERN MN AND SOME MDT CU SHOULD DEVELOP IN THE
AFTERNOON FROM LITTLE FALLS TO LADYSMITH AMID COLD POOL. RIDGE
ARRIVES THEREAFTER SO MORE QUIET WX EXPECTED SUNDAY NIGHT AND MONDAY.

.LONGER TERM...MONDAY NIGHT THROUGH FRIDAY
PERIOD STARTS WITH UPPER REX TYPE PATTERN OVER WESTERN CANADA AND
EXTENDING INTO THE FAR WESTERN UNITED STATES. THIS PATTERN
DEAMPLIFIES WITH TIME LEADING TO FAIRLY ZONAL FLOW ACROSS THE AREA.
PINNING DOWN TIMING OF CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE
PROBELMATIC WITH RIPPLES RIDING ALONG THE UPPER FLOW AND WITH UPPER
JET IN CLOSE PROXIMITY THROUGH THE PERIOD.

SFC LOW SPINS UP AND RIDES WESTERN PERIPHERY OF RIDGE WHICH SHOULD
BE OVER OR JUST TO THE EAST OF THE CWA TUESDAY. GFS HAS ASSOCIATED
WARM FRONTAL BOUNDARY PUSHING TOWARDS THE CWA TUESDAY AFTERNOON WITH
H5 WAVE RUNNING ACROSS IN FLATTENING FLOW. FLOW OF MOISTURE INTO THE
REGION LOOKS TO BE INTERRUPTED BY SFC RIDGING OVER THE GULF COAST
STATES...MUCH LIKE HAS OCCURRED THE PAST FEW DAYS...WHICH MAY LIMIT
MAGNITUDE OF SHOWERS/STORMS. EXACT TRACK OF THESE FEATURES STILL
UNCERTAIN WITH LATEST MODEL RUNS HINTING AT A FURTHER SOUTH
POSITIONING THAN PREVIOUS RUNS. AS THIS SYSTEM CLEARS WEDNESDAY
ANOTHER UPPER WAVE RIDES ALONG THE FLOW WEDNESDAY NIGHT AND INTO
THURSDAY...BRINGING ADDITIONAL PRECIP CHANCES. FLOW TURNS MORE
NORTHWESTERLY TOWARDS THE END OF THE PERIOD WITH SFC RIDGING
BUILDING IN FROM THE NORTHWEST. TEMPERATURES TO GENERALLY BE IN THE
LOW TO MID 80S.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TDK/MDB/WET
Hazardous weather outlook, Jun 16, 4:30 AM CDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 AM CDT FRI JUN 16 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170930-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
430 AM CDT FRI JUN 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING OVER CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST
CENTRAL WISCONSIN. THE PRIMARY SEVERE WEATHER THREATS ARE DAMAGING
WINDS AND LARGE HAIL. A NEARLY STATIONARY FRONTAL BOUNDARY OVER
THE EASTERN DAKOTAS AND EASTERN ROCKIES...WILL SLOWLY MOVE EAST
AND WEAKEN OVER THE NEXT COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY
EVENING.

In the hours before

Special weather statement, Jun 16, 4:32 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
432 PM CDT FRI JUN 16 2006

MNZ076-162200-
LE SUEUR-
432 PM CDT FRI JUN 16 2006

AT 430 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR LE CENTER...OR 14 MILES EAST OF ST PETER...AND MOVING NORTHEAST
AT 25 MPH.

PEOPLE IN NORTHEASTERN LE SUEUR COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

KAT
Special weather statement, Jun 16, 5:01 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT FRI JUN 16 2006

MNZ069-162230-
SCOTT-
501 PM CDT FRI JUN 16 2006

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW PRAGUE...OR 20 MILES SOUTHWEST OF
BURNSVILLE...AND MOVING NORTHEAST AT 25 MPH.

PEOPLE IN CENTRAL SCOTT COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

KAT
Special weather statement, Jun 16, 5:04 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 PM CDT FRI JUN 16 2006

MNZ082-162230-
WATONWAN-
504 PM CDT FRI JUN 16 2006

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF MOUNTAIN LAKE...OR 9 MILES
SOUTHWEST OF ST JAMES...AND MOVING NORTHEAST AT 25 MPH.

PEOPLE IN WESTERN WATONWAN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

KAT
Special weather statement, Jun 16, 5:18 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
518 PM CDT FRI JUN 16 2006

MNZ060-162245-
HENNEPIN-
518 PM CDT FRI JUN 16 2006

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLYMOUTH...OR NEAR EXCELSIOR...AND MOVING
NORTHEAST AT 25 MPH.

PEOPLE IN CENTRAL HENNEPIN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

ONE HALF INCH HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

KAT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 4:36 PM CDTSevere Thunderstorm WarningMPXLe Sueur39 min
Jun 16, 5:08 PM CDTSevere Thunderstorm WarningMPXWatonwan52 min
Jun 16, 5:23 PM CDTSevere Thunderstorm WarningMPXHennepin52 min
Jun 16, 5:41 PM CDTSevere Thunderstorm WarningMPXBrown, Nicollet35 min
Jun 16, 5:47 PM CDTSevere Thunderstorm WarningMPXRamsey43 min
Jun 16, 5:55 PM CDTSevere Thunderstorm WarningMPXDakota50 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.